Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 65, NWS Wilmington, OH

July 10, 2003Pike County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 10, 2003, 3:04 PM EDT for Pike County, Ohio. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2003, 3:04 PM EDT (19:04 UTC)
Expired
Jul 10, 2003, 5:00 PM EDT
In force
116 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Pike County, OH

The radar

The Cincinnati radar (KILN), 75 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 101907
FFWILN
OHC131-102100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
304 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN OHIO...

* UNTIL 500 PM EDT...

* THUNDERSTORMS WITH HEAVY RAIN HAVE DUMPED UP TO 3 INCHES OF RAIN   
  ACROSS PARTS OF PIKE COUNTY SINCE NOON. SHOWERS AND THUNDERSTORMS  
  WILL CONTINUE ACROSS THE AREA THROUGH 5 PM WITH ANOTHER TWO INCHES 
  OF RAIN POSSIBLE. 

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  CYNTHIANA...
  KINCAID SPRINGS...
  PIKE LAKE...
  PIKETON...
  WAVERLY...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY
BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER STATEMENTS
OR WARNINGS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 12:58 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 10, 12:58 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1258 PM EDT THU JUL 10 2003

ADDED WATCH TODAY

H5 PATTERN IN FAIR AGREEMENT BETWEEN MODELS THROUGH SUNDAY. UKMET IS
A LITTLE QUICKER THAN THE GFS SWINGING THE MEAN TROF TOWARDS THE
EAST COAST ON MONDAY AND EVEN HAS A BIT OF NEG TILT TO IT. CANADIEN
IS MID GROUND BETWEEN THE TWO AND HAS THE TROF E OF FCST AREA AT
THIS TIME BUT NOT AS FAR E AS THE UKMET. ECMWF IS JUST SLIGHTLY
FASTER, SO ATTM ID LEAN TOWARDS A SLIGHTLY FASTER GFS SOLUTION. AT
0Z WED...MEAN TROF IS STILL OVER GTLKS REGION AND MRF SHOWING A
REINFORCING WAVE DROPPING FROM THE NW WHICH IS SUPPORTED BY THE
CANADIEN MODEL.

AT THE SFC...BOTH 0 AND 6Z GFS SHOWING A BIT OF AN INVERTED TROF
MOVING THROUGH SERN FCST AREA AHEAD OF THE H5 TROF AS IT CUTS INTO
THE PREDOMINANT RIDGE OF SFC HIGH PRESSURE THATS SUPPOSED TO LAY
OUT SW-NE. CANADIEN IS DRY WITH THIS FEATURE AND REALLY HAS IT
FURTHER SE TOWARDS VA. I BELIEVE THAT THE FEEDBACK FROM THE TROPICAL
SYSTEM WILL CHANGE THE STRENGTH AND TRACK OF THIS WEAK SFC WAVE AND
IM GOING TO KEEP THE FCST THE SAME WITH SLIGHT CHANCE OF SHOWERS ON
SUNDAY AND PLAY DOWN THE MENTION OF THUNDER. YESTERDAYS HPC MAPS
DONT ACCOUNT FOR WEAK WAVE AND JUST HAVE THE AXIS OF THE HIGH OVER
FCST AREA. ON WED...GFS SHOWING A DECENT SFC WAVE MOVING THROUGH NRN
GTLKS AND ASSOCIATED CDFNT. WILL KEEP THE CHANCE POPS GOING HERE
(HIGHEST IN THE NORTH) FOR THIS DAY WITH THUNDERSTORMS BUT FEEL THAT
THIS SYSTEM WILL WEAKEN AS IT RUNS INTO ESTABLISHED HIGH PRESSURE.

FOR TONIGHT...WILL NOT GET TOO FANCY WITH FRONT BUT TRY TO ADD SOME
TIMING IF POSSIBLE. GRIDS WILL BE UPDATED ASAP FOR PM ISSUANCE BUT
AM NOT GOING TO ADJUST FOR THE POPS THAT I INCREASED WITH THE WATCH
THIS AFTERNOON.

.ILN...
SEVERE THUNDERSTORM WATCH UNTIL 6 PM TONIGHT...SOUTH OF BUT NOT
INCLUDING THE I-70 CORRIDOR.
FLOOD WATCH ENTIRE AREA UNTIL 12 AM EDT FRIDAY.

FRANKS
Hazardous weather outlook, Jul 10, 5:25 AM EDT, 9 hours 39 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
525 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AS A STRONG COLD FRONT
APPROACHES THE REGION.  SOME THUNDERSTORMS WILL BE SEVERE THIS
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS.  HEAVY RAIN WILL ALSO BE POSSIBLE FROM ANY STORMS THAT
DEVELOP...WHICH MAY AGGRAVATE EXISTING FLOODING PROBLEMS ACROSS WEST
CENTRAL OHIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

RYAN

In the hours before

Special weather statement, Jul 10, 11:00 AM EDT, 4 hours 4 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-102100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EDT THU JUL 10 2003

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING...

A STRONG COLD FRONT WILL MOVE INTO THE LOWER GREAT LAKES AND
OHIO VALLEY LATE THIS AFTERNOON AND INTO THIS EVENING.
A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS THE
REGION.  THE COMBINATION OF THE APPROACHING COLD FRONT AND DAYTIME
HEATING WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP.
ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...
FURTHER AGGRAVATING EXISTING FLOODING PROBLEMS.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SLIGHT
RISK FOR SEVERE WEATHER ACROSS THE ENTIRE REGION. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. WINDS IN THE LOWER
ATMOSPHERE WILL BE CONDUCIVE FOR A FEW OF THE STORMS TO ROTATE...AND
THERE IS THE POSSIBILITY FOR ISOLATED TORNADOES.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE REGION LATER
TODAY AND TONIGHT.  LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL
MEDIA OUTLETS FOR FURTHER UPDATES.
Local storm report, Jul 10, 11:58 AM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1158 AM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    DRY RIDGE                 KY   FLOOD
07/09/03   GRANT                          2.5 INCHES OF RAIN FELL AT
                                          STEVENS AND CLARKS CREEK.
                                          BOTH OUT OF BANKFULL.
                                          REPORTED BY COUNTY ROAD
                                          GARAGE.

0845 PM    CARROLLTON                KY   FLOOD
07/09/03   CARROLL                        BETWEEN 715 AM THROUGH 845
                                          AM 2 TO 3 INCHES OF
                                          RAINFALL CAUSED HIGH WATER
                                          ON ROADS AND BASEMENT
                                          FLOODING. REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Jul 10, 1:02 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
102 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    OWENTON                   KY   WIND DAMAGE
07/09/03   OWEN                           ON SR 227 NEAR WHEATLEY
                                          TREES DOWNED.REPORTED BY
                                          LAW ENFORCEMENT.

0745 PM    AMELIA                    OH   WIND DAMAGE
07/09/03   CLERMAONT                      TREES AND POWER LINES
                                          DOWNED AT POND RUN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0805 PM    MILFORD                   OH   WIND DAMAGE
07/09/03   CLERMONT                       3 TREES DOWNED IN EAST
                                          MILFORD. REPORTED BY LAW
                                          ENFORCEMENT.

0839 PM    2 W MT. ORAB              OH   WIND DAMAGE
07/09/03   BROWN                          2 TREES DOWNED ON EASTWOOD
                                          AND MALADY ROADS.

1230 AM    2 N OSGOOD                IN   FLOOD
07/10/03   RIPLEY                         AT NAPOLEON ROADS CLOSED
                                          DUE TO FLOODING. REPORTED
                                          BY LAW ENFORCEMENT.

0130 AM    6 W LAWRENCEBURG          IN   FLOOD
07/10/03   DEARBORN                       HIGH WATER OVER ROADS AT
                                          GUILFORD. REPORTED BY LAW
                                          ENFORCEMENT.

0500 AM    COLERAIN TWP              OH   FLOOD
07/10/03   HAMILTON                       HIGH WATER OVER ROADS.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0500 AM    FAIRFIELD BEACH           OH   FLOOD
07/10/03   FAIRFIELD                      HIGH WATER OVER ROADS.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0600 AM    VERSAILLES                IN   FLOOD
07/10/03   RIPLEY                         BETWEEN 6 AM THROUGH 700
                                          AM HIGH WATER OVER ROADS.
                                          ALSO LAUGHERY CREEK IS AT
                                          BANFULL. REPORTED BY LAW
                                          ENFORCEMENT.

0500 AM    MASON                     OH   FLOOD
07/10/03   WARREN                         BETWEEN 330 AM AND 500 AM
                                          WATER OVER ROADS. REPORTED
                                          BY LAW ENFORCEMENT.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:06 PM EDTSevere Thunderstorm WarningILNBrown39 min
Jul 9, 8:25 PM EDTSevere Thunderstorm WarningILNHighland35 min
Jul 10, 2:38 PM EDTSevere Thunderstorm WarningILNBrown37 min
Jul 10, 2:40 PM EDTSevere Thunderstorm WarningILNAdams50 min
Jul 10, 3:19 PM EDTFlash Flood WarningILNHocking116 min
Jul 10, 3:30 PM EDTSevere Thunderstorm WarningILNPike, Scioto45 min
Jul 10, 3:33 PM EDTFlash Flood WarningILNScioto117 min
Jul 10, 4:11 PM EDTSevere Thunderstorm WarningILNScioto49 min

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.